Sunday, September 23, 2012

Important Health Information for Parents of Ethiopian Children

I know there are several people who follow this blog who have adopted children from Ethiopia or are in the process, so I want to pass on this link to an article from the U.S. Food and Drug Administration (FDA) about the dangers of codeine use in children following surgery to remove tonsils or adenoids, particularly Ethiopian children.  Certain ethnic groups are more likely to have DNA variations that cause the body to have dangerous reactions to codeine.

There is a table in the article that shows the Ethiopian population is at greatest risk with 29% of Ethiopian children having a genetic issue that can cause life-threatening side-effects with use of codeine for pain relief.

This is compared to 1.2% of the Asian population and 3.6% of the Caucasian population.

Here's a link to the article: FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death

I consider the FDA a very reliable source and was particularly thankful to have found this information recently, as our Little Girl, adopted from Ethiopia, has some symptoms we are currently seeing an ENT for and she may need her adenoids removed in the futureI printed the article to show her doctor.

1 comment:

  1. WOW! Thanks for the post. I honestly can't remember if Amani had codeiene after either of his surgeries but I am certainly going to remember this for the future!


I'd love to hear what you think!